Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Lake Charles, LA

June 5, 2019Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 5, 2019, 9:11 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 9:11 PM CDT (02:11 UTC)
Expired
Jun 6, 2019, 1:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 12 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS54 KLCH 060211
FFWLCH
LAC019-023-060615-
/O.NEW.KLCH.FF.W.0045.190606T0211Z-190606T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
911 PM CDT Wed Jun 5 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North central Cameron Parish in southwestern Louisiana...
  Southeastern Calcasieu Parish in southwestern Louisiana...

* Until 115 AM CDT.

* At 911 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lake Charles, Westlake, Iowa, Grand Lake, Lake Charles Regional
  Airport, Hayes, Moss Bluff, Hacketts Corner, Sweet Lake, Lebleu
  Settlement, Holmwood and Bell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2999 9327 3002 9327 3005 9329 3005 9333
      3000 9334 3001 9343 3033 9322 3030 9303
      3026 9303 3026 9300 3016 9300 3016 9289
      3014 9289 3012 9291 3008 9290 3008 9300
      3004 9300 3004 9292 2994 9295

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:33 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 6:33 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 PM CDT Wed Jun 5 2019

.AVIATION...An area of low pressure will traverse the region
through Thursday morning creating lower ceilings and visibilities.
Widespread rain can be expected through the night along with a
few embedded thunderstorms. Winds will veer southwest as the low
passes and they will be gusty at times.

&&

.PREV DISCUSSION... /issued 510 PM CDT Wed Jun 5 2019/

DISCUSSION...
Shortwave trof and attendant weak SFC low along the middle to
upper TX coast progged to lift slowly out TWD the NE tonight into
THU ahead of an upper low translating E across N TX and OK.
30-40KT LLJ will continue to feed plume of deep tropical moisture
characterized by PWATs of 2-2.5" into the region. Widespread
light/moderate rains with heavier embedded convective cells are
expected to continue this evening.

There remains some spread/mixed signals in guidance regarding
overall EWD progression of rainfall along with possible
expansion/new development tonight into THU, so opted to leave the
FFA as is for now given the overall synoptic setup though some
thought was given to trimming it down a bit over E TX. Forecast
rainfall amounts thus far remain reasonably on track, with the
lack of flooding observed in most areas thus far a consequence of
the relatively slow and steady rates. Deeper MSTR progged to shift
E by THU afternoon, which will in turn nudge the risk of flooding
more TWD SE LA. Elevated rain chances will persist, however,
through SAT as the aforementioned upper low creeps E across AR and
into TN.

Drier air filtering south on the back side of the weakening low
will help start to dry us out on SUN, with a cool front late MON
yielding a drier and cooler TUE-WED period.

Tides along the coast continue to run around 1-1.5 feet above
predicted astronomical tides, which could result in minor/nuisance
flooding at the time of high tide. This will persist through the
high tide cycle on THU amid modest S/SE onshore flow, with this
flow decreasing in magnitude and gaining a more westerly component
FRI and into the weekend which should aid in alleviating the
above normal readings.

13

MARINE...
A weak surface low over the upper Texas coast will slowly lift
northeast tonight into Thursday. With abundant tropical moisture
over the northwest Gulf of Mexico, widespread showers and
thunderstorms are expected. Moderate southerly winds and elevated
seas can be expected through Thursday. Winds and seas will subside
Friday into the the weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  85  71  87 /  90  70  50  70
LCH  74  87  76  89 /  90  90  50  60
LFT  74  86  75  90 /  90  90  50  60
BPT  76  88  76  89 / 100  80  40  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 1 PM CDT Friday for LAZ041-052>054-
     073-074.

TX...Coastal Flood Advisory until 1 PM CDT Friday for TXZ215-216.

     Flash Flood Watch through Thursday afternoon for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ450-452-455-
     470-472-475.

&&

AVIATION...05
Hazardous weather outlook, Jun 5, 5:14 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
514 PM CDT Wed Jun 5 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
062215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
514 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Widespread showers and thunderstorms can be expected across the
area. A Flash Flood Watch is in effect. Total rainfall amounts of
6 to 10 inches are expected along and to the south of the I-10
corridor, with amounts of 2 to 5 inches to the north. Locally
higher amounts are possible.

There is a marginal risk of severe thunderstorms, with damaging
winds and isolated brief and weak tornadoes the primary hazards.

Elevated tide levels will continue to result in the potential for
minor coastal flooding. A Coastal Flood Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread heavy rain will taper off Thursday but showers and
thunderstorms chances will continue into Friday. Drier air will
work into the area over the weekend with a cool front passage
early Monday. Slightly cooler highs and lows can be expected
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-062215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
514 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

Southerly winds of 15 to 25 knots, with seas of 5 to 8 feet
tonight as a surface low moves northward from the upper Texas
coast. A Small Craft Advisory is in effect for the Gulf of Mexico
waters.

Widespread showers and isolated thunderstorms are expected.
Stronger thunderstorms will be capable of very heavy rain reducing
visibility to less than one nautical mile, locally higher winds
and seas, and possibly waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Small Craft Advisory will remain in effect through at least
Thursday as elevated southerly winds and rough seas are expected
to persist.

Widespread showers and thunderstorms can be expected across the
region Thursday with a tapering off of rains late on Friday.
Storms will be capable of producing gusty winds and heavy
rainfall, as well as a few isolated waterspouts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Local storm report, Jun 5, 7:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
734 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
06/05/2019  M41 MPH          GMZ450             TX   C-MAN STATION

            36 KNOTS AT SEA RIM.

&&

ATINGLER
Special weather statement, Jun 5, 8:04 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
804 PM CDT Wed Jun 5 2019

LAZ073-074-060145-
West Cameron LA-East Cameron LA-
804 PM CDT Wed Jun 5 2019

...SPECIAL WEATHER STATEMENT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or near Johnsons Bayou, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cameron, Johnsons Bayou, Sabine National Wildlife, Hackberry, Holly
Beach and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2977 9374 3005 9350 2994 9334 2985 9335
      2987 9335 2988 9339 2986 9344 2985 9343
      2982 9335 2980 9335 2984 9332 2984 9328
      2986 9324 2981 9317 2976 9334 2979 9332
      2976 9335 2977 9348 2975 9369
TIME...MOT...LOC 0104Z 222DEG 11KT 2980 9356

Tingler
Special weather statement, Jun 5, 8:46 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
846 PM CDT Wed Jun 5 2019

LAZ073-074-060230-
West Cameron LA-East Cameron LA-
846 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON PARISH UNTIL
930 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 7 miles southeast of Sabine National Wildlife, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hackberry, Heberts Marina, Holly Beach and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2981 9363 3005 9342 3005 9333 2985 9335
      2987 9335 2988 9339 2986 9344 2982 9339
      2982 9335 2980 9335 2984 9332 2986 9324
      2989 9324 2997 9327 3000 9327 2990 9316
      2976 9340 2976 9357
TIME...MOT...LOC 0146Z 225DEG 15KT 2980 9351

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:17 PM CDTSpecial Marine WarningLCH58 min
Jun 5, 8:04 PM CDTSpecial Weather StatementLCHCameron41 min
Jun 5, 8:13 PM CDTSpecial Marine WarningLCH92 min
Jun 5, 8:31 PM CDTTornado WarningLCHCameron14 min
Jun 5, 8:46 PM CDTSpecial Weather StatementLCHCameron44 min
Jun 5, 9:04 PM CDTSevere Thunderstorm WarningLCHCameron26 min
Jun 5, 9:42 PM CDTSpecial Weather StatementLCHCameron33 min
Jun 5, 10:46 PM CDTSpecial Weather StatementLCHCameron29 min
Jun 5, 11:00 PM CDTSevere Thunderstorm WarningLCHCameron43 min
Jun 5, 11:04 PM CDTTornado WarningLCHCameron26 min
Jun 5, 11:17 PM CDTFlash Flood WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion4 hr
Jun 5, 11:26 PM CDTTornado WarningLCHCameron, Jefferson Davis34 min
Jun 5, 11:58 PM CDTTornado WarningLCHJefferson Davis32 min
Jun 6, 12:32 AM CDTTornado WarningLCHJefferson Davis43 min
Jun 6, 12:50 AM CDTSpecial Weather StatementLCHAllen55 min
Jun 6, 12:59 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis61 min
Jun 6, 1:09 AM CDTTornado WarningLCHAcadia, Jefferson Davis22 min
Jun 6, 1:28 AM CDTTornado WarningLCHAcadia, Evangeline, Saint Landry47 min
Jun 6, 1:43 AM CDTAreal Flood AdvisoryLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more2 hr
Jun 6, 1:53 AM CDTSpecial Weather StatementLCHAllen67 min
Jun 6, 2:10 AM CDTSevere Thunderstorm WarningLCHAllen, Jefferson Davis65 min
Jun 6, 2:16 AM CDTTornado WarningLCHAcadia, Allen, Evangeline, Jefferson Davis44 min
Jun 6, 2:46 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry59 min
Jun 6, 2:57 AM CDTTornado WarningLCHEvangeline, Saint Landry33 min
Jun 6, 3:04 AM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Evangeline and 3 more3 hr
Jun 6, 3:33 AM CDTTornado WarningLCHCameron27 min
Jun 6, 3:51 AM CDTTornado WarningLCHVermilion36 min
Jun 6, 4:08 AM CDTSpecial Weather StatementLCHAcadia, Evangeline, Lafayette, Saint Landry67 min
Jun 6, 4:32 AM CDTSpecial Weather StatementLCHSaint Martin, Vermilion58 min
Jun 6, 5:30 AM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Lafayette, Saint Landry, Vermilion60 min
Jun 6, 5:38 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Vermilion67 min
Jun 6, 5:48 AM CDTSpecial Weather StatementLCHSaint Martin42 min
Jun 6, 6:36 AM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 6 more114 min
Jun 6, 7:47 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary38 min
Jun 6, 8:33 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Jun 6, 8:45 AM CDTAreal Flood WarningLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 3 more3 hr
Jun 6, 8:54 AM CDTSpecial Weather StatementLCHAssumption36 min
Jun 6, 9:06 AM CDTSpecial Marine WarningLCH39 min
Jun 6, 9:15 AM CDTTornado WarningLCHSaint Martin, St. Mary45 min
Jun 6, 9:55 AM CDTSpecial Marine WarningLCH65 min
Jun 6, 10:56 AM CDTSpecial Marine WarningLCH64 min
Jun 6, 12:01 PM CDTSpecial Marine WarningLCH59 min
Jun 6, 12:39 PM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry4 days
Jun 6, 12:39 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Jun 6, 12:39 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin72 hr
Jun 6, 12:39 PM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis4 days

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.